Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 60, NWS Denver/Boulder, CO

August 24, 2002Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 24, 2002, 12:02 AM MDT for Lincoln County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 12:02 AM MDT (06:02 UTC)
Expired
Aug 24, 2002, 12:45 AM MDT
In force
43 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 83 km from the middle of the area, began a volume at 06:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 23, 10:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 6.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
3250 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

648 
WUUS55 KBOU 240602
SVRDEN
COC073-240645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1200 AM MDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 1245 AM MDT

* AT MIDNIGHT MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF BOYERO...OR ABOUT 36
  MILES SOUTHEAST OF LIMON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...BOYERO.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3881 10348 3874 10342 3874 10317 3902 10317

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:25 PM MDT, 8 hours 37 minutes earlier.

Area forecast discussion, Aug 23, 3:25 PM MDT, 8 hours 37 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
325 PM MDT FRI AUG 23 2002

SHORT TERM DISCUSSION:  DRIER AIR AT THE SFC HAS MOVED OUT OF THE
FOOTHILLS AND ONTO THE ADJACENT PLAINS WHILE LOW LVL MSTR CONTS ON
THE EXTREME EASTERN PLAINS.  TWO SHOWER COMPLEXES HAVE DVLPD SO
FAR...ONE OVR NEB PANHANDLE AND THE OTHER ACRS STRN WASH AND NERN
ELBERT COUNTIES.  FM THIS IT PPRS THE EVENING CONVECTIVE ACTIVITY IS
GOING TO BE FOCUSED ALG AND E OF A LINE FM LOGAN...WASHINGTON AND
LINCOLN COUNTIES.  A FEW SHOWERS ARE ALSO POPPING UP OVR THE HIGH
COUNTRY.  WITH UPR LVL JET MOVG OVR THE STATE...CONVECTION THAT GET
ORGANIZED ON THE PLAINS COULD BECOME LONG-LIVED.  ON THE OTHER
HAND...IT WONT BE IN OUR FCST AREA FOR VERY LONG.  THE STRONGEST
STORM...WHICH IS OVER SRN WASH CNTY IS ALSO MOVG SLOWLY...SO LOCALLY
HEAVY RAIN IS ALSO A THREAT.  BY MIDNIGHT...THE SHOWER ACTIVITY
SHOULD BE DISSIPATING WITH SKIES GRADUALLY CLEARING.

LONG TERM DISCUSSION:  AFTER TONIGHTS CONVECTION...LOW LVL MSTR WL
REMAIN ACRS THE ERN PLAINS AS RETURN FLOW FM THE DEPARTING
THUNDERSTORMS DRIVE LOW LVL ELY-SELY WINDS.  EACH OF THE MODELS SHOW
HEALTHY AMOUNTS OF LOW LVL MSTR ACRS NERN CO THRU SAT AFTN.  700 MB
SPEC HUMIDITIES ARE PROGGED TO BE ARND 6 G/KG.  JET STREAM IS STILL
FCST TO BE ACRS NRN CO SAT AFTN.  UPR LVL RDG WL BE BLDG THE
AREA...BUT THE INCRSG NWLY FLOW ALOFT COULD PRODUCE ENOUGH SHEAR FOR
ORGANIZED CONVECTION TO DVLP.

THE RIDGE ALOFT SHOULD BE STRONG ENOUGH ON SUNDAY FOR WARMER TEMPS
AND LESS SHOWER ACTIVITY.  DRY WX SHOULD CONTINUE INTO MON...BUT
THEN A PASSING TROUGH FM THE PAC NW MON NITE WILL PROBABLY BRING
BACK THE CHANCE OF PCPN FOR TUES THRU THE END OF THE WEEK.  TEMPS
SHUD BE ABV NORMAL ON SUN AND MON...OTHERWISE TEMPS WILL BE
SEASONAL.                                     KDRBY

.DEN...NONE.

In the hours before

Local storm report, Aug 23, 6:05 PM MDT, 5 hours 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
605 PM MDT FRI AUG 23 2002

...PRELIMINARY STORM REPORT FOR AUGUST 23 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    13 NE STERLING            CO   1.75 INCH HAIL
08/23/02   LOGAN

RAY
Local storm report, Aug 23, 6:32 PM MDT, 5 hours 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
632 PM MDT FRI AUG 23 2002

...PRELIMINARY STORM REPORT FOR AUGUST 23 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    13 NE STERLING            CO   1.75 INCH HAIL
08/23/02   LOGAN

0630 PM    10 NW CROOK               CO   0.75 INCH HAIL
08/23/02   LOGAN

RAY
Special weather statement, Aug 23, 8:50 PM MDT, 3 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
850 PM MDT FRI AUG 23 2002

THE SEVERE THUNDERSTORM WATCH WAS CANCELLED AT 850 PM MDT
FOR THE FOLLOWING COUNTIES IN NORTHEAST COLORADO...

SEDGWICK...PHILLIPS AND LOGAN.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS HAD MOVED TO THE EAST OF THE AREA.

GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:11 PM MDTSevere Thunderstorm WarningBOULogan, Sedgwick64 min
Aug 24, 3:08 PM MDTTornado WarningBOUSedgwick52 min
Aug 24, 5:04 PM MDTTornado WarningBOULogan, Weld41 min
Aug 24, 5:40 PM MDTTornado WarningBOULogan, Washington50 min
Aug 24, 5:45 PM MDTTornado WarningBOULogan45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.